- Mark Su, MD, MPH
Mark Su, MD, MPH
- Clinical Associate Professor of Emergency Medicine
- New York University School of Medicine
- Allon Amitai, MD
Allon Amitai, MD
- Attending Physician
- Kahuku Medical Center
- Section Editors
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Emergency Medicine (Adult and Pediatric)
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
Phenytoin (eg, Dilantin) is an anticonvulsant medication used to treat many seizure disorders. It is also a Vaughan-Williams class IB antiarrhythmic agent, although it is now infrequently used for that indication.
Phenytoin toxicity is rarely fatal, but can cause neurologic symptoms ranging from nystagmus to ataxia to coma. Intravenous phenytoin administration may rarely be complicated by Purple Glove Syndrome.
The basic pharmacology, presentation, and management of phenytoin toxicity will be reviewed here. The clinical use of phenytoin to treat epilepsy and general issues concerning management of the poisoned patient are discussed separately. A summary table to facilitate emergency management is provided (table 1). (See "Overview of the management of epilepsy in adults" and "General approach to drug poisoning in adults".)
Phenytoin toxicity is associated with few serious adverse events or fatalities . According to the 2015 Annual Report of the American Association of Poison Control Centers (AAPCC) National Poison Data System, 1606 single-substance phenytoin exposures resulted in only 33 major outcomes and two deaths . There were four reported fatalities in cases of multiple-substance exposures in which phenytoin or fosphenytoin was deemed contributory, but in none of these cases was phenytoin determined to be the primary cause of death. This low incidence of major outcomes and deaths is similar to that seen in previous years .
Fosphenytoin, a prodrug of phenytoin, is believed to have fewer adverse effects than phenytoin. However, there were 29 cases of cardiac events related to fosphenytoin infusion reported to the US Food and Drug Administration (FDA) between 1997 and 2002 . Ten of these resulted in death. Arrhythmias included bradycardia, high degree AV block, and sinus arrest. It is unclear how many of these dysrhythmias can be directly attributed to fosphenytoin, since many of these patients had significant preexisting cardiac pathology or were presumed to be in a state of cardiac stress from status epilepticus.To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Mowry JB, Spyker DA, Brooks DE, et al. 2015 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 33rd Annual Report. Clin Toxicol (Phila) 2016; 54:924.
- Watson WA, Litovitz TL, Rodgers GC Jr, et al. 2004 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2005; 23:589.
- Adams BD, Buckley NH, Kim JY, Tipps LB. Fosphenytoin may cause hemodynamically unstable bradydysrhythmias. J Emerg Med 2006; 30:75.
- Chua HC, Venketasubramanian N, Tan CB, Tjia H. Paradoxical seizures in phenytoin toxicity. Singapore Med J 1999; 40:276.
- Osorio I, Burnstine TH, Remler B, et al. Phenytoin-induced seizures: a paradoxical effect at toxic concentrations in epileptic patients. Epilepsia 1989; 30:230.
- Su CM, Kung CT, Wang YC, Lu CH. Life-threatening cardiotoxicity due to chronic oral phenytoin overdose. Neurol India 2009; 57:200.
- Mixter CG 3rd, Moran JM, Austen WG. Cardiac and peripheral vascular effects of diphenylhydantoin sodium. Am J Cardiol 1966; 17:332.
- Gugler R, Manion CV, Azarnoff DL. Phenytoin: pharmacokinetics and bioavailability. Clin Pharmacol Ther 1976; 19:135.
- Phenytoin. International programme on chemical safety, poisons information monograph 416. http://www.inchem.org/ (Accessed on October 05, 2006).
- Phenytoin Sodium. Hazardous Substance Data Bank 3160, Revision 2005. http://toxnet.nlm.nih.gov (Accessed on October 05, 2006).
- Giancarlo GM, Venkatakrishnan K, Granda BW, et al. Relative contributions of CYP2C9 and 2C19 to phenytoin 4-hydroxylation in vitro: inhibition by sulfaphenazole, omeprazole, and ticlopidine. Eur J Clin Pharmacol 2001; 57:31.
- Holcomb R, Lynn R, Harvey B Jr, et al. Intoxication with 5,5-diphenylhydantoin (Dilantin): clinical features, blood levels, urinary metabolites, and metabolic changes in a child. J Pediatr 1972; 80:627.
- Anderson GD. Pharmacogenetics and enzyme induction/inhibition properties of antiepileptic drugs. Neurology 2004; 63:S3.
- McCluggage LK, Voils SA, Bullock MR. Phenytoin toxicity due to genetic polymorphism. Neurocrit Care 2009; 10:222.
- Browne TR, Kugler AR, Eldon MA. Pharmacology and pharmacokinetics of fosphenytoin. Neurology 1996; 46:S3.
- Eriksson K, Keränen T, Kälviäinen R. Fosphenytoin. Expert Opin Drug Metab Toxicol 2009; 5:695.
- Aweeka FT, Gottwald MD, Gambertoglio JG, et al. Pharmacokinetics of fosphenytoin in patients with hepatic or renal disease. Epilepsia 1999; 40:777.
- Earnest MP, Marx JA, Drury LR. Complications of intravenous phenytoin for acute treatment of seizures. Recommendations for usage. JAMA 1983; 249:762.
- Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology 2005; 64:1134.
- Comer, JB. Extravasation from intravenous phenytoin. Intrav Ther Clin Nutr 1984; 11:23.
- Kilarski DJ, Buchanan C, Von Behren L. Soft-tissue damage associated with intravenous phenytoin. N Engl J Med 1984; 311:1186.
- Burneo JG, Anandan JV, Barkley GL. A prospective study of the incidence of the purple glove syndrome. Epilepsia 2001; 42:1156.
- O'Brien TJ, Cascino GD, So EL, Hanna DR. Incidence and clinical consequence of the purple glove syndrome in patients receiving intravenous phenytoin. Neurology 1998; 51:1034.
- Santoshi JA, Justin AS, Jacob JI, et al. Purple glove syndrome: a case report. Hand surgeons and physicians be aware. J Plast Reconstr Aesthet Surg 2010; 63:e340.
- Chokshi R, Openshaw J, Mehta NN, Mohler E 3rd. Purple glove syndrome following intravenous phenytoin administration. Vasc Med 2007; 12:29.
- Scumpia AJ, Yahsou J, Cajina J, Cao C. Purple glove syndrome after intravenous phenytoin administration presenting in the emergency department. J Emerg Med 2013; 44:e281.
- Bhattacharjee P, Glusac EJ. Early histopathologic changes in purple glove syndrome. J Cutan Pathol 2004; 31:513.
- Chhabra P, Gupta N, Kaushik A. Compartment syndrome as a spectrum of purple glove syndrome following intravenous phenytoin administration in a young male: a case report and review of literature. Neurol India 2013; 61:419.
- Yoshikawa H, Abe T, Oda Y. Purple glove syndrome caused by oral administration of phenytoin. J Child Neurol 2000; 15:762.
- Engel JN, Mellul VG, Goodman DB. Phenytoin hypersensitivity: a case of severe acute rhabdomyolysis. Am J Med 1986; 81:928.
- Mauro LS, Mauro VF, Brown DL, Somani P. Enhancement of phenytoin elimination by multiple-dose activated charcoal. Ann Emerg Med 1987; 16:1132.
- Skinner CG, Chang AS, Matthews AS, et al. Randomized controlled study on the use of multiple-dose activated charcoal in patients with supratherapeutic phenytoin levels. Clin Toxicol (Phila) 2012; 50:764.
- Anseeuw K, Mowry JB, Burdmann EA, et al. Extracorporeal Treatment in Phenytoin Poisoning: Systematic Review and Recommendations from the EXTRIP (Extracorporeal Treatments in Poisoning) Workgroup. Am J Kidney Dis 2016; 67:187.
- Barrueto, F, Jr, et al. Antiepileptic Agents. In: Pediatric Toxicology: Diagnosis & Management of the Poisoned Child, Erickson, TB, Ahrens, WR, Aks, SE, et al (Eds), McGraw-Hill, New York 205. p.283.
- PHARMACOLOGY AND CELLULAR TOXICOLOGY
- CLINICAL FEATURES
- History and drug administration
- Physical examination
- Drug-induced hypersensitivity syndrome
- Skin and soft tissue
- DIFFERENTIAL DIAGNOSIS
- LABORATORY EVALUATION
- Specific testing
- General testing
- General approach
- Airway and breathing
- Gastrointestinal decontamination and removal
- Extracorporeal removal
- Antidotal therapy
- Hypersensitivity and skin reactions
- Monitoring and disposition
- PEDIATRIC CONSIDERATIONS
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS